Why do so many people with ADHD discontinue their medication treatment and why do so many of them report that their treatment was ineffective or suboptimal? These questions are confusing because medication therapy is recommended as one of best treatments available for ADHD.
“An individual’s response to stimulants depends on their metabolism of the component.”
It is important to remember that no treatment can cure ADHD, however, stimulants are often an effective treatment when a carefully prescribed regimen provides the best therapeutic response while minimizing any side effects. Stimulant treatment can be divided into two categories, amphetamine and methylphenidate, which are subdivided as shorter-acting and longer-acting delivery systems. Regardless of choice, an individual’s response to stimulants is not dependent on their age, gender, height, weight, or severity of symptoms. Rather an individual’s response to a stimulant is related to how sensitive their body chemistry is to the metabolism of the stimulant. However, even with a very knowledgeable clinician and a carefully prescribed stimulant regimen, common pitfalls to prescribing stimulants can disrupt the therapeutic response. For example, some common problems are a dose that doesn’t last long enough; a dose that is too high; or a regimen that was working well but became less effective.
Many benefit from a combination of long-acting and short-acting medication
Many people with ADHD often say their stimulant medication doesn’t last long enough, which is surprising because some long-acting stimulants are marketed as lasting for a full day. This may be true for many people with ADHD, however, many others are lucky to get four to six hours of coverage because their body metabolizes the drug much faster. This phenomenon is similar to the different responses people have with satiation after ingesting a meal or the number of servings of alcohol it takes before feeling intoxicated. For those who are fast metabolizers of stimulants, many will request an additional dose however many prescribers are reluctant to prescribe a long-acting stimulant twice per day for their patients due to fears of harm, diversion, or warnings of over-prescribing Schedule II drugs. However many patients similar to Jon, a 19-year-old college student, benefit greatly from a combination of long-acting and/or short-acting preparations.
Jon works part-time on Monday/Wednesday/Friday from 8:00 am to 4:30 pm, then has a break for exercise and dinner before evening classes from 7:00 pm to 11:00 pm. Jon’s schedule is different from high school so he collaborated with his prescriber to increase from one to two long-acting doses for work hours and also added a shorter-acting dose to cover class hours without interfering with sleep. On Tuesday/Thursday Jon’s classes are 9:00 am to 11:00 am, 1:00 pm-3:00 pm, and 5:00 pm-7:30 pm; Jon found benefit from one (or two) long-acting dose(s) for classes with a shorter-acting dose to cover the classes later in the day. Jon’s class and work schedules change every semester in college so Jon brings his new schedules with him when he meets with his prescriber before the start of every new semester to update his medication regimen.
Side effects influence adherence
The amount of stimulant medication Jon takes at this time is unique to the way his body metabolizes the drug, whereas many other people with ADHD could experience very unpleasant side effects with the amount and frequency of stimulants for Jon’s prescribed regimen. However, even a standard, single dose of a stimulant medication can cause poor adherence or discontinuation of stimulant treatment. For this reason, it is important for people with ADHD to inquire with their prescriber about each side effect and when the side effects occur. Sometimes a dose is too high or a particular medication is too strong, which prescribers can often improve by reducing a dose, adding a booster dose, or switching to a more appropriate medicine.
For example, some patients may feel jittery, wired, or unusually irritable shortly after the stimulant’s onset of action; this is usually due to a dose that is too high similar to how people can feel after having too much or too strong caffeine drinks. This side effect could be minimized by reducing the dose until the side effect is manageable, or the prescriber could try a different class of stimulant. Others may feel a crash with these side effects when the stimulant medication wears off too fast, which is similar to how some people crash when the effects of caffeine wear off. This sudden drop occurs soon after the stimulant’s half-life and can be minimized by prescribing a short-acting booster dose, which can smooth the transition from a long to a short-acting stimulant.
As with any medication, it is important for people to first consult with their prescriber before making any changes to their regimen, including discontinuation or alteration of medications.